Tornadoes · United States · Colorado · 2010

EF0 tornado, Pritchett, Colorado, May 31, 2010

This EF0 tornado ran 0.3 miles across Baca County on May 31, 2010, touching down at 3:07 PM MDT and reaching 75 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 31, 2010
Touchdown
3:07 PM MDT (21:07 UTC)
Lifted
3:13 PM MDT (21:13 UTC)
On the ground
6 minutes
Path length
0.3 miles (0.5 km)
Path width
75 yards (69 m)
Deaths
0
Injuries
0
County
Baca County
Touchdown point
37.250, -102.960
Lift-off point
37.251, -102.955
Record number
1005311507-01

The damage survey

1 damage points were recorded along this path by NWS PUB, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 125 mph.

  • 14 power poles snapped off and downed along US Highway 160

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A very long-lasting, slow moving supercell storm produced large hail and three tornadoes from west central to southeast Baca County.

A brief tornado over open country caused no damage.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

19 minutes of warning. NWS PUB issued a tornado warning for this county at 20:48 UTC, 19 minutes before the tornado touched down, in force until 21:45 UTC.

The county was under a severe thunderstorm watch, issued at 20:05 UTC and running to 01:55 UTC.

Issued (UTC)ExpiredProductOffice
19:57 UTC21:00 UTCTornado WarningPUB
20:05 UTC01:55 UTCSevere Thunderstorm WatchPUB
20:48 UTC21:45 UTCTornado WarningPUB
21:45 UTC22:45 UTCTornado WarningPUB
22:42 UTC23:45 UTCTornado WarningPUB
22:47 UTC02:00 UTCFlood AdvisoryPUB
23:42 UTC00:45 UTCTornado WarningPUB
00:49 UTC01:00 UTCSevere Thunderstorm WarningPUB

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:39 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the tornado touched down at May 31, 2:12 PM MDT, 55 minutes earlier.

Area forecast discussion, May 31, 2:12 PM MDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
212 PM MDT MON MAY 31 2010

.SHORT TERM...

(TONIGHT AND TUESDAY)

SEVERE STORM THREAT OVER THE FAR SOUTHEAST PLAINS THROUGH THIS
EVENING...AND HIGH FIRE DANGER IN THE SAN LUIS VALLEY...ARE THE MAIN
CONCERNS.

WL LEAVE THE RED FLAG WARNING IN EFFECT UNTIL 8 PM FOR THE SAN LUIS
VALLEY AS HUMIDITIES ARE LOW AND HAINES HIGH. WITH DEWPOINTS IN THE
MID TO UPR 50S AT 1 PM OVR THE FAR SERN PLAINS...THE MESOSCALE
ANALYSIS SHOWING CAPE VALUES OF 2000-3000+ OVR THE SERN PLAINS.
0-6KM SHEAR VALUES ARE AROUND 30 KTS. THE NAM12 FORECAST FOR LATER
THIS AFTERNOON SHOWS 2000-2500 J/KG OF CAPE OVR PROWERS...BACA...SRN
BENT...AND ERN LAS ANIMAS COUNTIES WITH SHEARS REMAINING AROUND 30
KTS. THUS SEVERE POTENTIAL WL CONTINUE INTO THE EVENING HRS OVR THE
FAR SERN AREAS...WITH LARGE HAIL BEING THE MAIN THREAT.  COULD SEE A
FEW TSTMS CONTINUE INTO LATE NIGHT NR THE FAR SERN BORDER.  THE REST
OF THE FORECAST AREA SHOULD BE DRY THIS EVENING AND TONIGHT.  THE
NAM12 SHOWS HIGH LOW LEVEL HUMIDITIES MOVING WESTWARD LATE
TONIGHT...SO WL LIKELY SEE SOME LOW CLOUDS AGAIN.  MOST OF THE LOW
CLOUDS SHOULD BE OVR THE FAR SERN PLAINS...BUT IT LOOKS LIKE SOME
COULD ALSO MOVE INTO SERN EL PASO AND EASTERN PUEBLO COUNTIES.

WEST TO SW FLOW ALOFT WL BE FOUND OVR THE AREA ON TUE.  THE LOW
LEVELS IN THE MORNING HOURS WL BE QUITE MOIST OVR EASTERN PORTIONS
OF THE SE PLAINS WITH DEW POINTS OF 50+.  BY AFTERNOON THOUGH...SW
SFC WINDS WL PICK UP AND ARE EXPECTED TO PUSH THE LOW LEVEL MSTR
EASTWARD AND OUT OF THE STATE WITH LITTLE CHANCE OF PCPN DEVELOPING
ANYWHERE.  THE ONLY PLACE THAT COULD POSSIBLE SEE A COUPLE STORM
WOULD BE ALONG THE SE BORDER. A COLD FRONT WL BE MOVING THRU NE CO
TUESDAY AFTERNOON AND COULD MOVE INTO EL PASO COUNTY SOMETIME AFTER
22Z...WHICH COULD ALSO TRIGGER A COUPLE STORMS BUT THE TIMING OF THE
FRONT IS A BIT UNCERTAIN AT THIS TIME.  TEMPS ACRS THE AREA WL BE
WARM AND ABOVE NORMAL.  TUE AFTERNOON THE HAINES INDICES IN THE SAN
LUIS VALLEY WL BE 5 ACCORDING TO THE NAM...WITH HUMIDITIES BELOW 15
PERCENT AGAIN...AND WIND GUSTS SHOULD BE 25 MPH AND STRONGER.  WITH
THE FUEL CONDITIONS STILL BEING CRITICAL...WL UPGRADE THE FIRE
WEATHER WATCH TO A RED FLAG WARNING FOR TUESDAY AFTERNOON.

.LONG TERM...

(TUESDAY NIGHT THROUGH MONDAY)

NOT MUCH CHANGE TO THE FORECAST THROUGH THE EXTENDED. SEVERAL WEAK
DISTURBANCES WILL MOVE ACROSS THE ROCKIES THROUGH WEDNESDAY NIGHT
BEFORE HIGH PRESSURE BUILDS OVER THE REGION FOR THE WEEKEND.

A COLD FRONT WILL DROP SOUTH ACROSS THE PLAINS BY WEDNESDAY
MORNING. NAM HAS BEEN CONSISTENT IN GENERATING CONVECTION ALONG
THE FRONT AS IT DROPS SOUTH. EXPECT TO SEE THUNDERSTORM ACTIVITY
DEVELOP OVER NORTHEAST COLORADO AND SPREAD SOUTH INTO OUR NORTHERN
ZONES BY 06Z BEFORE WORKING ACROSS THE EASTERN PLAINS THROUGH 12Z.
A SECONDARY SHORTWAVE TROUGH WILL THEN MOVE ACROSS COLORADO DURING
THE DAY ON WEDNESDAY. WINDS WILL QUICKLY RESPOND ACROSS THE PLAINS
TURNING EASTERLY AND ADVECTING MOISTURE BACK ACROSS THE AREA.
CONTINUED TO FOLLOW THE NAM WEDNESDAY AFTERNOON WITH THUNDERSTORMS
FIRING BY MIDDAY OVER THE FAR EASTERN PLAINS. THERE WILL BE PLENTY
OF INSTABILITY WITH CAPE VALUES PROGGED NEAR 3000 J/KG AND DEW
POINTS IN THE UPPER 50S...HOWEVER SHEAR LOOKS TO BE A LIMITING
FACTOR IN HOW STRONG STORMS MAY GET. CURRENT THINKING MOST STORMS
WILL REMAIN BELOW SEVERE LIMITS EXCEPT OVER FAR SOUTHEASTERN
COLORADO WHERE SHEAR WILL BE MORE FAVORABLE FOR ROTATING UPDRAFTS
AND LARGE HAIL. THUNDERSTORMS WILL MOVE EAST INTO KANSAS BY
WEDNESDAY EVENING. WEDNESDAY LOOKS TO BE THE COOLEST DAY IN THE
EXTENDED WITH HIGHS ONLY INTO THE LOWER TO MID 80S BEHIND THE COLD
FRONT. CONTINUED WITH THE FIRE WEATHER WATCH FOR THE SAN LUIS
VALLEY FOR WEDNESDAY AFTERNOON...HOWEVER LATEST MODEL DATA
SUGGESTS WINDS WILL BE MARGINAL AND HUMIDITY VALUES MAY BE
TRENDING UPWARDS.

HIGH PRESSURE BEGINS TO BUILD ACROSS THE REGION ON THURSDAY WITH
MUCH WARMER WEATHER EXPECTED THROUGH SATURDAY. NOT EXPECTING
THUNDERSTORMS OVER THE PLAINS THURSDAY THROUGH SATURDAY WITH WARM
AIR MOVING IN ALOFT KEEPING THE AREA CAPPED. THE EXCEPTION MAY BE
OVER THE HIGHER TERRAIN TO THE WEST WHERE DIURNAL CUMULUS
DEVELOPMENT MAY PRODUCE ISOLATED THUNDERSTORMS DURING THE
AFTERNOON. HIGHS WILL WARMING INTO THE UPPER 90S BY FRIDAY. MODEL
GUIDANCE CONTINUES TO SUGGEST A FEW LOCATIONS OVER THE PLAINS MAY
BREAK THE 100 MARK FRIDAY INTO SATURDAY.

MODELS BEGIN TO BREAK DOWN SUNDAY AND MONDAY AS ENERGY MOVING OFF
THE WEST COAST FLATTENS THE RIDGE AND A MORE ZONAL FLOW REGIME
TAKES HOLD OVER THE WESTERN CONUS. MODELS INDICATING A COLD FRONT
WILL DROP SOUTH FOR SUNDAY WITH A DISTURBANCE THAT IS PASSING BY
TO THE NORTH AND THUNDERSTORMS DEVELOPING SUNDAY AND MONDAY. GIVEN
THAT MODELS HAVE A HARD TIME WITH SMALL SCALE FEATURES EMBEDDED IN
ZONAL FLOW IN THE EXTENDED...JUST HAVE SLIGHT CHANCE POPS FOR THE
PLAINS BOTH DAYS. TEMPERATURES WILL BE SLIGHTLY COOLER HEADING INTO
NEXT WEEK WITH HIGHS IN THE UPPER 80S TO LOW 90S.  MOZLEY

&&

.AVIATION...

EXPECT VFR CONDITIONS AT THE THREE TAF SITES TONIGHT AND
TUESDAY...ALTHOUGH THERE IS A SLIGHT CHANCE THAT BETWEEN ABOUT 10Z
AND 14Z TUESDAY SOME LOW CLOUDS COULD NEAR BOTH KPUB AND KCOS.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR COZ224.

RED FLAG WARNING FROM NOON TO 8 PM MDT TUESDAY FOR COZ224.

&&

28/88
Hazardous weather outlook, May 31, 12:59 PM MDT, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PUEBLO CO
1259 PM MDT MON MAY 31 2010

COZ058>089-093>099-011900-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1259 PM MDT MON MAY 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE FOUND ACROSS THE FAR SOUTHEAST
PLAINS THIS AFTERNOON AND INTO THIS EVENING. SOME STORMS MAY BE
SEVERE PRODUCING HAIL UP TO 1.5 INCHES IN DIAMETER AND WIND GUSTS
TO 60 MPH OR MORE. ADDITIONAL STORM THREATS WILL INCLUDE LIGHTNING
AND HEAVY RAIN. THE AREAS MOST LIKELY TO SEE THUNDERSTORMS AND
SEVERE WEATHER TODAY INCLUDE BACA...PROWERS...KIOWA...BENT AND
EASTERN LAS ANIMAS COUNTIES.

FIRE DANGER WILL BE HIGH ACROSS THE SAN LUIS VALLEY THIS AFTERNOON
INTO THIS EVENING...WHERE A COMBINATION OF HUMIDITIES BELOW 15
PERCENT...WIND GUSTS TO 25 MPH...AND DRY FUELS WILL RESULT IN
CONDITIONS FAVORABLE FOR EXTREME FIRE BEHAVIOR SHOULD ANY FIRES
START.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

FOR TUESDAY...ONE OR TWO STORMS ALONG THE KANSAS BORDER COULD
DEVELOP AND BECOME STRONG. THE MAIN THREATS COULD BE PENNY SIZE
HAIL...WINDS TO 50 MPH...AND CLOUD TO GROUND LIGHTNING. THERE WILL
ALSO BE HIGH FIRE DANGER ACROSS THE SAN LUIS VALLEY...WHERE A
COMBINATION OF HUMIDITY BELOW 15 PERCENT...WIND GUSTS TO 25 MPH OR
MORE...AND DRY FUELS WILL RESULT IN EXTREME FIRE BEHAVIOR IF A
FIRE STARTS. TUESDAY NIGHT AND WEDNESDAY...COOLER AIR WILL MOVE
INTO THE PLAINS...BRINGING A CHANCE FOR A FEW STRONG TO SEVERE
STORMS WITH QUARTER SIZE HAIL OR LARGER...WIND GUSTS OVER 60
MPH...BRIEF HEAVY RAIN...AND CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE ACROSS THE SOUTHEAST PLAINS THIS AFTERNOON AND EVENING.

28/28

In the hours before

Special weather statement, May 31, 1:46 PM MDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
146 PM MDT MON MAY 31 2010

COZ094-099-312015-
EASTERN LAS ANIMAS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
146 PM MDT MON MAY 31 2010

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTHWESTERN BACA COUNTY IN SOUTHEAST COLORADO
   THIS INCLUDES...SPRINGFIELD.
  EXTREME EAST CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO

AT 142 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF PRITCHETT...OR 18 MILES WEST
OF SPRINGFIELD...WHICH WAS MOVING TOWARD THE NORTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  PRITCHETT.
  SPRINGFIELD.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Local storm report, May 31, 2:53 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
253 PM MDT MON MAY 31 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0251 PM     HAIL             2 E PRITCHETT           37.37N 102.82W
05/31/2010  E1.00 INCH       BACA               CO   STORM CHASER

&&

KMOZLEY
Local storm report, May 31, 2:57 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
257 PM MDT MON MAY 31 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0156 PM     FUNNEL CLOUD     4 W PRITCHETT           37.37N 102.93W
05/31/2010                   BACA               CO   STORM CHASER

            PERSISTENT WELL DEVELOPED FUNNEL CLOUD 1/3 WAY TO THE
            SURFACE.

0201 PM     FUNNEL CLOUD     4 W PRITCHETT           37.37N 102.93W
05/31/2010                   BACA               CO   STORM CHASER

            HALF WAY TO THE SURFACE CANNOT SEE DEBRIS CLOUD

&&

KMOZLEY
Local storm report, May 31, 3:02 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
302 PM MDT MON MAY 31 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     HAIL             7 SSW PRITCHETT         37.28N 102.91W
05/31/2010  M1.75 INCH       BACA               CO   EMERGENCY MNGR

&&

MN
Local storm report, May 31, 3:04 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
304 PM MDT MON MAY 31 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 PM     TORNADO          6 SSW PRITCHETT         37.29N 102.90W
05/31/2010                   BACA               CO   NWS EMPLOYEE

            LOCATED NEAR W AND HIGHWAY 160

&&

KMOZLEY
Local storm report, May 31, 3:06 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PUEBLO CO
306 PM MDT MON MAY 31 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 PM     TORNADO          6 SSW PRITCHETT         37.29N 102.90W
05/31/2010                   BACA               CO   NWS EMPLOYEE

            LOCATED NEAR COUNTY ROAD W AND HIGHWAY 160

&&

KMOZLEY

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Amarillo Airport, TX (KAMA), 12:00Z

9.1 hours before the tornado, 251 km from the path. May 31, 2010.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2010-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1039 joules per kilogram, CIN -136, lifted condensation level 872 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2010-05-31The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 89 square meters per square second, 0 to 6 km bulk shear 31 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1039 J/kg
Mixed-layer CIN
-136 J/kg
Surface CAPE
97 J/kg
Mixed-layer LCL
872 m above ground
0-6 km bulk shear
31 kt
0-1 km bulk shear
16 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.5
0-3 km lapse rate
4.1 K/km

Open this sounding in Storm Lab

Amarillo Airport, TX (KAMA), 00:00Z

2.9 hours after it, 251 km from the path. June 1, 2010.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2010-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1279 joules per kilogram, CIN -32, lifted condensation level 2207 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2010-06-01The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 78 square meters per square second, 0 to 6 km bulk shear 24 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1279 J/kg
Mixed-layer CIN
-32 J/kg
Surface CAPE
2327 J/kg
Mixed-layer LCL
2207 m above ground
0-6 km bulk shear
24 kt
0-1 km bulk shear
12 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.1
0-3 km lapse rate
8.4 K/km

Open this sounding in Storm Lab

The radar

The Pueblo radar (KPUX), 172 km away, was scanning. The volume nearest the touchdown began at 21:05 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
19:56 UTCFUNNEL CLOUD4 W PritchettBaca, COPERSISTENT WELL DEVELOPED FUNNEL CLOUD 1/3 WAY TO THE SURFACE.
20:01 UTCFUNNEL CLOUD4 W PritchettBaca, COHALF WAY TO THE SURFACE CANNOT SEE DEBRIS CLOUD
20:51 UTCHAIL 12 E PritchettBaca, CO
20:53 UTCHAIL 1.757 Ssw PritchettBaca, CO
20:53 UTCTORNADO11 Sw PritchettBaca, CO
21:03 UTCTORNADO6 Ssw PritchettBaca, COLOCATED NEAR W AND HIGHWAY 160
22:12 UTCHAIL 2.512 S PritchettBaca, CO
23:12 UTCFUNNEL CLOUD12 Sse PritchettBaca, COWAS REPORTED 6 SE OF ELDER
23:43 UTCFUNNEL CLOUDCampoBaca, CO
23:46 UTCHAIL 14 Nnw CampoBaca, CO
23:50 UTCHAIL 1.53 N CampoBaca, CO
00:00 UTCHAIL 1CampoBaca, COTIME ESTIMATED
00:00 UTCHAIL 1.75CampoBaca, COTIME ESTIMATED
00:06 UTCHAIL 2.5CampoBaca, CO

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2010 tornado in ColoradoEvery tornado in Colorado since 1950Warnings in force in Colorado nowThe forecast where you are

The other tornadoes of May 31, 2010

4 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 312:55 PM MDTEF2Baca, CO2.8400$20,000
May 316:09 PM MDTEF2Baca, CO9.2300$30,000
May 317:58 PM CDTEF0Cimarron, OK1.825
May 318:51 PM CDTEF0Texas, OK1.725

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.